HealthDay News — The antibiotic dicloxacillin may lessen the effects of vitamin K antagonists, according to research published in the Journal of the American Medical Association.
The researchers looked at data for 236 patients who took warfarin and dicloxacillin. Their average age was 68, and 61% were male. The researchers found that anticoagulation in 61% of the patients became less effective within two to four weeks after treatment with the antibiotic.
“The surprise in the study was just how much of an impact dicloxacillin had,” study author Anton Pottegard, PhD, a pharmacist and research fellow at the University of Southern Denmark in Odense, told HealthDay. “Often, the effects in these kinds of studies are quite small. But this was very pronounced:
Six out of 10 patients dropped so much in their level of blood-thinning that they were no longer sufficiently protected against clotting and stroke.”
The reasons for the interaction aren’t clear. But, Pottegard said it appears that the antibiotic affects how the liver processes the vitamin K antagonists, which may cause faster elimination of the medication from the body. Pottegard recommends physicians be cautious about prescribing dicloxacillin in patients who take warfarin or similar anticoagulants. If the antibiotic is absolutely necessary, he said, doctors should closely monitor the level of anticoagulation during treatment and for one to two weeks after patients stop taking the antibiotic.